Tetracycline class antibiotics are commonly given for adult acne. 10s of millions of people have taken them for months at a time. Adverse reactions do occur and people should exercise due diligence in terms of blood testing for liver function. There might seem to be lots of reports of adverse reactions, but this only because of the extremely large numbers of people who have used this class of antibiotics.
My name is Ken (64) and I was diagnosed with Polymyositis back in 2004. In 2002 I had a blood test which showed I had slightly high Cholesterol and was prescribed Statins. I then moved to a different area of the country and registered with a new GP and was given a routine blood test, which showed that my CK levels were abnormally high (1400). I was taken off the Statins and sent for various tests one of which was a muscle biopsy which showed that I had Polymyositis.
I was told that this condition was fairly rare (1 in 100,000 people) and was prescribed (Steroids). Over a period of time the dosage was increased to a maximum amount to which there was no improvement (apparently some people do respond to this medication). The (Steroids) were reduced to a lower dosage and when the lower dosage was reached I was given a drug (Methotrexate), again the dosage was increased over a period of time to a maximum dose, of which there was still no sign of improvement. It was decided to withdraw the dosage and in 2007 I was given a different drug, (Cyclosporine) and after two tablets they had an adverse effect on me making me feel extremely ill, giving me cold sweats, extremely bad headaches, vomiting and also made my blood pressure go sky high, I was taken off this drug straight away.
In April 2008 I was prescribed (Mycophenolate) which I am on at the moment, starting off at two tablets a day going up to five tablets a day. After about a month I began to feel extremely nausea for short periods of half an hour to up to two hours a day, it was suggested that I revert back to four tablets a day.
All the medication that a have been prescribed has not improved my situation, in fact in the last nine months or so I have noticed a more accelerated deterioration. My next meeting with the Medics is in February 2009 to discuss new medication, if there is any.
If anyone has any experiences with Polymyositis and any drugs that you are taking I would be more than grateful to here from you.
hi ken a bit of time has gone by since your post ..do hope you ok.
i to do have Polymyositis and was on methertrexate-- but after7 months had to stop ..because of the upset tummy.
the pain is killing me and just no inflammations pills seem to work
.i have been to so many doctors and tryed so many diffrent medications but still in hope .
i once again am going to the physician next week to see whats new that he has learnt since my last visit .
today i have started a new medication but only on a tryel run --COXFLAM--
THE PAIN DOES SEEM LESS today but never lasts. i will update u on any new medications.
best regards v
Hi Sharimagia, can you please tell me what the outcome was with the antibiotic treatment (did you try this). My mom has PM, I have read about antibiotic therapy online also and her doctor says that there is no study to show that this will help. It is so frustrating because I can see what it can hurt my mother has went thru all of the medications and has had no relief now she is getting worse. I am very interested to hear of your experience.
Well i just started my treatment and it can be a slow progress. I don't have an appointment with my doctor until December and then i will do the blood work and i am hoping that my cpk numbers will continue to go down. You have to be aggressive with doctors. Many of them prefer to only go by conventional medicine and when you tell them about another remedy many of them do not want to go for it. I actually get my prescription from my dermatologist. He said it wouldn't hurt to try and he understood that I could not afford to go visit one of the doctors in California. Like I said be persistent or go to another doctor and bring the information with you. Good Luck!
Sorry to hear about your husband. Things have changed since July of this year it appears that I have been miss-diagnosed and I could possibly have Mitochondrial Decease or Oculopharyneal Muscular Dystrophy (OPMD) I'm waiting for the results from a biopsy. I don't get any pain in my muscles but they ache at times and I'm loosing sensation in my toes. The main problem is lack of strength and fatigue in my legs and at this point in time it is getting gradually worse because I'm not on any dedicated medication for it other than steroids. I'm sorry I can't offer you any advice on this I'm afraid muscle problems are very complicated and it seems that surprisingly very little is known about them when things seem to go wrong. Try to keep positive and keep pushing the medics you could stumble on the right medication which may suit your husband that might not suit someone else. All the best and good luck.
thanks for your input, it just openned my eyes as people keep on telling me to go for a second opinion and i was reluctant, with your input i think i should go.
as with you i also do not have any pain as such and i keep onexplaining to doctor and people but getting up from a sitting position or lifting arms over the head is an effort but i shall take your letter and let them test for the same,
Hope that some of the posters are still following this site. I was diag. with polymyositis in 1995. Was started on prednisone and immuran. Within 1 yr. of taking these drugs I was diagnosed with cancer of the endometrium. I had to have an immediate hyesterectomy. They said the cause of the cancer was immuran. I started taking methatrexate and it has helped. Since then my husband died and the stress had a direct effect on my health. Today still alone, and struggling, I am in a deep depression and have pain that is so severe some days that all I can do is go to bed. What I have noticed is the difference in weather effects the level of pain that I feel. Just asking if anyone else has had problems of depression with this illness.